Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 20, 2001, 6:50 PM MDT for Box Elder County, Davis County, Weber County, Utah. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 20, 2001, 6:50 PM MDT (00:50 UTC)
- Expired
- Aug 20, 2001, 7:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Box Elder County, UT, Davis County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 21 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:00 PM MDT | Thunderstorm Wind 65 M | Roy, UT | Severe thunderstorms in Weber County brought a 70 mph (65 kts) wind gust to the city of Roy. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
951 WUUS55 KSLC 210053 SVRSLC UTC003-011-057-210115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 650 PM MDT MON AUG 20 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BOX ELDER COUNTY IN UTAH NORTHWESTERN DAVIS COUNTY IN UTAH THIS INCLUDES THE CITY OF LAYTON WESTERN WEBER COUNTY IN UTAH THIS INCLUDES THE CITY OF OGDEN * UNTIL 715 PM MDT * AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF HOOPER...OR ABOUT 16 MILES WEST OF OGDEN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTHWEST OF CLINTON AT 655 PM MDT 7 MILES NORTHWEST OF ROY AT 700 PM MDT 9 MILES NORTHWEST OF RIVERDALE AT 705 PM MDT 6 MILES WEST OF NORTH OGDEN...7 MILES NORTHWEST OF OGDEN...8 MILES SOUTH OF WILLARD AT 715 PM MDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4123 11248 4089 11227 4106 11185 4148 11204
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:50 PM MDT, 4 hours earlier.
Area forecast discussion, Aug 20, 2:50 PM MDT, 4 hours before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 250 PM MDT MON AUG 20 2001 SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER UTAH TONIGHT AND TUESDAY. BY WEDNESDAY THE AIR MASS OVER THE STATE WILL BE DRY AND STABLE. DISCUSSION...SHORTWAVE MOVING SLOWLY EAST ALONG UT/AZ BORDER. IT SHOULD KEEP QUITE A BIT OF CONVECTION GOING THROUGH THE EVENING OVER THE SOUTHEAST. WILL KEEP FLASH FLOOD WATCH GOING AS IS FOR THE EVENING. AT THE SAME TIME SOME SUPPRESSION EVIDENT OVER SOUTHWEST UT WHERE IT SHOULD BE FAIRLY QUITE THIS EVENING. OVER THE NORTH IT MAY GET MORE ACTIVE AS DIVERGENCE ALOFT IS FORECAST TO INCREASE OVER THE AREA THROUGH THIS EVENING. FAIRLY RAPID DEVELOPMENT OF CONVECTION JUST SOUTHWEST OF ENV MAY BE AN INDICATION OF THE DIVERGENCE STARTING TO DEVELOP. THIS IS ON THE FRINGE OF AN AREA THAT WOULD NORMALLY SHOW SOME DIURNAL DEVELOPMENT ABOUT NOW BUT TODAYS STRONGEST CELLS ARE LITTLE FARTHER NORTH AND EAST THAN WOULD USUALLY BE EXPECTED. 18Z ETA IS EVEN A LITTLE STRONGER ON THIS DIVERGENCE AND IF CORRECT MIGHT ALLOW SOME OF THE STORMS TO BECOME STRONG. WILL KEEP SCATTERED ACTIVITY OVER THE NORTH AND EAST FOR THIS EVENING WITH ONLY A SLIGHT CHANCE PLANNED FOR THE SOUTHWEST. BY TOMORROW THERE IS SOME DRYING BEGINNING OVER THE WEST BUT AGAIN THE 18Z ETA ISNT AS FAST ON THE DRYING...ESPECIALLY OVER THE SOUTHWEST. WE ALSO HAVE A LARGER SCALE TROF MOVING ACROSS THE GREAT BASIN AND AGAIN THERE IS CONSIDERABLE DIVERGENCE FORECAST OVER MUCH OF UT AT MIDDAY. THE NEW ETA ALSO PUTS -4 LIFTED INDICES AND CAPE VALUES AROUND 1500 OVER THE WASATCH FRONT AT MIDDAY TUE. WE WILL ONLY GO WITH SCATTERED ACTIVITY FOR NOW BUT WE MAY HAVE TO BEEF THAT UP IF THE LATEST MODEL TRENDS ARE RIGHT. WE MAY ALSO HAVE A HIGHER RISK OF SOME SEVERE WEATHER WITH THE INCREASED INSTABILITY... RELATIVELY HIGH CAPE VALUES AND PROXIMITY OF A WEAK JET. BUT ITS A LITTLE TOO EARLY TO REALLY HIT THAT IDEA HARD. BY WEDNESDAY STRONG DRYING IS EXPECTED ALTHOUGH THERE MAY STILL BE A LITTLE MOISTURE OVER THE EASTERN PART OF THE AREA. FOR THE REST OF THE EXTENDED PERIOD IT WILL PROBABLY REMAIN DRY. THERE IS A HINT IN THE MODELS OF SOME INCREASE IN MOISTURE OVER THE EXTREME EAST OVER THE WEEKEND BUT WE WONT ADDRESS THAT FOR NOW. WE SHOULD SEE NEAR SEASONAL TEMPERATURES THROUGH FRIDAY THEN WARM A FEW DEGREES OVER THE WEEKEND. SLC 333- CDC 233- SANDERS .SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 0400Z.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 26 min |
| Aug 20, 7:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 29 min |
| Aug 20, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Aug 21, 12:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 21, 1:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 40 min |
| Aug 21, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Aug 21, 3:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 94 min |
| Aug 21, 4:46 PM MDT | Flash Flood Warning | SLC | Salt Lake, Utah | 2 hr |
| Aug 21, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 29 min |
| Aug 21, 5:01 PM MDT | Tornado Warning | SLC | Salt Lake | 29 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 47 min |
| Aug 21, 5:39 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.